New Mexico, 2020

High Wind in New Mexico, November 25, 2020

November 25, 2020 · NWS ABQ · 1 event in 1 county or zone

Northwest flow in the wake of a departing storm system provided typically windy conditions at Clines Corners on November 25, 2020. A brief wind gust up to 58 mph was reported during the late morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Northwest flow in the wake of a departing storm system provided typically windy conditions at Clines Corners on November 25, 2020. A brief wind gust up to 58 mph was reported during the late morning hours. Despite strong winds at Clines Corners the remainder of the state was generally tranquil with wind gusts of 20 to 30 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 25, 4:52 AM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 25, 4:52 AM MST, 5 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
452 AM MST Wed Nov 25 2020

.AVIATION...
12Z TAF CYCLE
Until mid morning, patches of low clouds and fog will continue to
produce IFR conditions along the CO/NM border from around Chama to
Amalia, and southward to Angel Fire. Another patch will be found
around Las Vegas. Otherwise, VFR conditions are expected for the
remainder of today and tonight. A surface trough in the lee of the
southern Sangre de Cristo Mountains will cause west winds to become
breezy across east central NM this afternoon.

44

&&

.PREV DISCUSSION...302 AM MST Wed Nov 25 2020...
.SYNOPSIS...
Low clouds over the northern mountains will erode away this morning,
giving way to clear skies. Temperatures will rise a few degrees,
reaching close to seasonal averages for late November. While some
breezy conditions are expected to develop this afternoon in the
central highlands and east central plains, Thursday is expected to be
a bit more tranquil with dry conditions. However, the weather pattern
will shift Thursday night as a strong cold front plunges into New
Mexico from the northeast. This front will not only bring cooler
temperatures into the state, but it will also be accompanied by gusty
winds, especially in central parts of the state through Friday. In
addition to this front, a low pressure system aloft will be moving in
from the west, crossing New Mexico during the Friday and Saturday
time frame. This system will spread mostly light rain and mountain
snow over a fairly wide swath of northern and central New Mexico. A
few high elevation areas above 7500 feet may receive a few inches of
new snow accumulation.

&&

.DISCUSSION...
SHORT TERM...(WEDNESDAY THROUGH THURSDAY)...
As a ridge of  high pressure crosses, today's high temperatures will
generally rebound a few to 12 degrees above Tuesday's readings,
except for little change around Tucumcari, Clovis and Roswell. A lee
side surface trough will cause breezy conditions to return across
east central NM this afternoon.

There will be some cooling across northern and western areas on
Thursday as an upper level low pressure system digs over the Great
Basin and a back door cold front enters northeast NM.

LONG TERM...(FRIDAY THROUGH TUESDAY)...
The backdoor cold front will spill farther south and west into NM
Thursday night as a stout surface high sags into the central plains
of the nation. The prominent surface pressure/density gradient will
be suffice to induce gusty winds down the eastern plains Thursday
night, and these will surge through central gaps and canyons,
accelerating into the Rio Grande valley before dawn Friday. These
gusty winds will persist into much of the day Friday, and projected
speeds look to warrant a wind advisory. Meanwhile, a trough over the
Pacific NW will have dove into AZ on a trajectory that will cross NM
in the vicinity of the I-40 corridor. While moisture still looks
limited with this system, the colder air will boost snow-to-liquid
ratios a bit, and the optimal track of the low will spread a wide
swath of light (generally less than 0.25 inch liquid equivalent)
precipitation across the forecast area Friday through Saturday.

Despite the colder temperatures, many lower elevation and valley
locales below 7500 ft will observe rain during the afternoon hours
with surface temperatures in the 40's, but a changeover with an inch
or two of snow is possible Friday night in some of these areas.
Higher terrain areas immediately beneath the low's track could
receive closer to 2 to 6 inches of snow. Overall, the impacts from
this system appear to be mostly relegated to the high terrain with
Friday night being the exception, and even then amounts are on the
lower side. The upper low is modeled to trek into the TX panhandle by
Saturday afternoon with wrap-around precipitation fading through the
day in NM.

By Sunday amplified flow will arch just west of the Rockies with a
strong meridional (northerly) component dipping down the front range.
This will keep the eastern plains below average temperature-wise, and
gusty north winds will make it feel quite brisk there. Western zones
will run closer to average and dry conditions will prevail
statewide.

The highly amplified ridge will lean eastward on Monday. Pressure
heights will not rise much over NM, but downsloping breezes may be
sufficient to increase temperatures by a couple to a few degrees,
particularly in the northeastern plains.

The next Pacific low will then be encroaching by Tuesday, and this
feature will originate farther south than the system late this week.
Despite its maritime origins, it appears to quickly wring out its
moisture over the Sierras, leaving it dry before it moves toward NM.

44/52

&&

.FIRE WEATHER...
With a ridge of high pressure crossing, today's high temperatures
will generally rebound a few to 12 degrees above yesterday's
readings. A lee trough will cause breezy downslope flow to return to
east central areas this afternoon.

Models are in good agreement that an upper level low pressure system
pass eastward squarely over the fire weather forecast area with
widespread precipitation mainly Friday through Saturday. A back door
cold front with only modest moisture will precede the system,
pushing into the northeast Thursday, then into the central valley
with a gusty east canyon wind Thursday night and Friday. The upper
low won't bring much moisture with it either, so most of the
forecast area should receive under a tenth of an inch of liquid or
liquid equivalent precipitation.  The exception is the northern and
western mountains where up to a quarter inch is expected. Since this
will be a colder system with 700 mb temperatures around -6 to -8 C
as the cold core aloft crosses, much of the precipitation Friday
night should fall as snow with a few to several inches possible in
the northern and western mountains. Behind the exiting upper low on
Sunday, a back door cold front may deliver north wind gusts over 40
mph to much of the far eastern plains.

Another ridge of high pressure will cross early next week with
warming temperatures, dry weather and light winds. Areas of poor
ventilation are expected each day for the remainder of this week,
then widespread poor ventilation is expected daily through the first
half of next week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Nov 25, 3:14 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MST Wed Nov 25 2020

NMZ201>241-261200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MST Wed Nov 25 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another storm system is expected to move into the Land of
Enchantment on Friday and Saturday, bringing cooler temperatures and
increased chances for light to moderate precipitation. Snow levels
will lower with the cooler air, and elevations above 7500 feet can
expect a couple to a few inches of new snow accumulation through
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

52

In the hours before

Local storm report, Nov 25, 10:00 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MST WED NOV 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             1 E ARROYO SECO         36.52N 105.55W
11/24/2020  M2.1 INCH        TAOS               NM   COCORAHS

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
11/25/2020  M6.7 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
11/25/2020  M3.3 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             5 ENE ENSENADA          36.75N 106.45W
11/25/2020  M2.8 INCH        RIO ARRIBA         NM   COCORAHS

            ELEVATION 8010.

&&

EVENT NUMBER ABQ202002449
EVENT NUMBER ABQ202002450
EVENT NUMBER ABQ202002451
EVENT NUMBER ABQ202002452

AGC
Local storm report, Nov 25, 10:01 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1001 AM MST WED NOV 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     SNOW             11 ENE AMALIA           36.98N 105.25W
11/24/2020  E2.0 INCH        TAOS               NM   OTHER FEDERAL

            NORTH COSTILLA SNOTEL.

0818 AM     SNOW             1 WNW RED RIVER         36.71N 105.42W
11/24/2020  M2.5 INCH        TAOS               NM   CO-OP OBSERVER

0915 AM     SNOW             1 E ARROYO SECO         36.52N 105.55W
11/24/2020  M2.1 INCH        TAOS               NM   COCORAHS

1023 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
11/24/2020  E12.0 INCH       COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

0300 PM     SNOW             11 NNW CANON PLAZA      36.70N 106.25W
11/24/2020  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            HOPEWELL SNOTEL.

0300 PM     SNOW             7 E CANJILON            36.50N 106.31W
11/24/2020  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            BATEMAN SNOTEL.

0300 PM     SNOW             9 E CUBA                36.02N 106.80W
11/24/2020  E2.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            VACAS LOCAS SNOTEL.

0400 PM     SNOW             11 ENE RED RIVER        36.78N 105.23W
11/24/2020  E4.0 INCH        COLFAX             NM   OTHER FEDERAL

            SHUREE SNOTEL.

0400 PM     SNOW             8 NE ARROYO SECO        36.58N 105.45W
11/24/2020  E13.0 INCH       TAOS               NM   OTHER FEDERAL

            TAOS POWDERHORN SNOTEL.

0400 PM     SNOW             8 SE EAGLE NEST         36.46N 105.17W
11/24/2020  E7.0 INCH        COLFAX             NM   OTHER FEDERAL

            TOLBY SNOTEL.

0400 PM     SNOW             9 ENE SHADY BROOK       36.40N 105.32W
11/24/2020  E4.0 INCH        COLFAX             NM   OTHER FEDERAL

            PALO SNOTEL.

0400 PM     SNOW             4 NNW TRES RITOS        36.18N 105.55W
11/24/2020  E6.0 INCH        TAOS               NM   OTHER FEDERAL

            GALLEGOS PEAK SNOTEL.

0400 PM     SNOW             TRES RITOS              36.13N 105.52W
11/24/2020  E3.0 INCH        TAOS               NM   OTHER FEDERAL

            TRES RITOS SNOTEL.

0400 PM     SNOW             5 SSE LLANO LARGO       36.07N 105.63W
11/24/2020  E8.0 INCH        TAOS               NM   OTHER FEDERAL

            RIO SANTA BARBARA SNOTEL.

0400 PM     SNOW             8 SW ROCIADA            35.76N 105.53W
11/24/2020  E2.0 INCH        SAN MIGUEL         NM   OTHER FEDERAL

            WESNER SPRINGS SNOTEL.

0400 PM     SNOW             6 WNW TERERRO           35.76N 105.78W
11/24/2020  E2.0 INCH        SANTA FE           NM   OTHER FEDERAL

            SANTA FE SNOTEL.

0448 PM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
11/24/2020  E2.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
11/25/2020  M6.7 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
11/25/2020  M3.3 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             5 ENE ENSENADA          36.75N 106.45W
11/25/2020  M2.8 INCH        RIO ARRIBA         NM   COCORAHS

            ELEVATION 8010.

&&

EVENT NUMBER ABQ202002426 ABQ202002431 ABQ202002432 ABQ202002447
ABQ202002435 ABQ202002436 ABQ202002437 ABQ202002438 ABQ202002439
ABQ202002440 ABQ202002441 ABQ202002442 ABQ202002443 ABQ202002444
ABQ202002445 ABQ202002446 ABQ202002448 ABQ202002450 ABQ202002451
ABQ202002452

AGC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
November 25, 10:28 AM MST to 10:30 AM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

A brief wind gust up to 58 mph occurred at Clines Corners.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922665.